Format

Send to

Choose Destination
Am J Med Sci. 2004 Feb;327(2):91-3.

Coinfection with Giardia lamblia and Clostridium difficile after use of ranitidine.

Author information

1
Department of Medicine, Case Western Reserve University, Cleveland, OH 44112, USA. sskhatami2001@yahoo.com

Abstract

A 49-year-old man presented with a 3-week history of vomiting and diarrhea. He reported foamy stools but no blood or melena and had crampy epigastric pain. He denied usage of antibiotics. He had been taking ranitidine for intermittent epigastric pain for the last few months and noted an 11-pound weight loss during the 3 weeks before admission. Stool was positive for Clostridium difficile toxin and Giardia lamblia antigen. Cultures and occult blood tests were negative. Oral metronidazole, 500 mg 3 times a day, was administered, and the patient was hydrated. The diarrhea resolved, and patient was discharged on the fourth hospital day. Prior antibiotic therapy is the most common risk factor for C difficile colitis. This patient developed concomitant infection with C difficile and G lamblia while he used ranitidine. He had no other risk factors for these infections. Hence, we propose that ranitidine-induced hypochlorhydria predisposed this patient to the enteric infections.

[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center